Alert archive / Montana / Special Weather Statements in 2016
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Aug 6, 2016, 3:52 PM MDT for Missoula County, Montana. It was in force for 53 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2016, 3:52 PM MDT (21:52 UTC)
- Expired
- Aug 6, 2016, 4:45 PM MDT
- In force
- 53 min
- Issued by
- NWS Missoula, MT
County Missoula County, MT
The radar
The Missoula radar (KMSX), 35 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 4:05 PM MDT | TSTM WND GST 47 | 4 Se Lolo, MT | PEAK DIRECTION FROM THE SOUTH OR FROM 163 DEGREES. STATION KMTFLORE4. |
| Aug 6, 4:11 PM MDT | TSTM WND GST 60 | 5 Nne Florence, MT | PEAK WIND DIRECTION WAS FROM THE SOUTH OF 174 DEGREES. STATION KMTFLORE3. |
| Aug 6, 4:31 PM MDT | TSTM WND DMG | Missoula, MT | REPORTS OF NUMEROUS POWER LINES AND TREE BRANCHES DOWN AROUND TOWN. |
| Aug 6, 4:31 PM MDT | TSTM WND GST 50 | 6 Wnw Missoula, MT | REPORTED AT KMSO. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2280 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
103 WWUS85 KMSO 062152 SPSMSO SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 352 PM MDT SAT AUG 6 2016 IDZ006-MTZ004>006-043-062245- SOUTHERN CLEARWATER MOUNTAINS ID-POTOMAC/SEELEY LAKE REGION MT- MISSOULA/BITTERROOT VALLEYS MT-BITTERROOT/SAPPHIRE MOUNTAINS MT- LOWER CLARK FORK REGION MT- 352 PM MDT SAT AUG 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...NORTHWESTERN RAVALLI...NORTHWESTERN GRANITE AND SOUTHEASTERN MISSOULA COUNTIES UNTIL 445 PM MDT/345 PM PDT/... AT 349 PM MDT/249 PM PDT/...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF VICTOR TO 19 MILES WEST OF PHILIPSBURG. MOVEMENT WAS NORTH AT 35 MPH. WIND GUSTS UP 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. WINDS IN EXCESS OF 50 MPH HAVE BEEN REPORTED WITH THESE THUNDERSTORMS. THE GUST FRONT SHOULD BE IN THE MISSOULA AREA BY 5 PM THIS EVENING. LOCATIONS IMPACTED INCLUDE... MISSOULA...LOLO...STEVENSVILLE...FLORENCE...VICTOR...EAST MISSOULA... BONNER-WEST RIVERSIDE...WYE...CLINTON...QUIGLEY...TURAH...BELL CROSSING AND NIMROD. LAT...LON 4699 11440 4685 11337 4635 11368 4645 11442 TIME...MOT...LOC 2149Z 191DEG 31KT 4647 11447 4636 11369 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:51 PM MDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 6, 2:51 PM MDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Missoula MT
251 PM MDT Sat Aug 6 2016
...Strong storms today and Sunday for western Montana and north-
central Idaho...
.DISCUSSION...Scattered showers and thunderstorms, some strong,
have begun to develop and are moving northeast into western
Montana. 45-55 mph wind gusts have been reported with some of
these storms. We expect thunderstorms to continue to develop and
intensify as they move further into western Montana, including the
Bitterroot/Missoula Valleys, and eventually northwestern Montana
later this evening. Scattered showers and thunderstorms will
linger overnight across northwestern Montana, though they are not
expected to have the same intensities as they are now. Not a lot
of rain will be associated with these storms, with frequent
lightning and gusty winds being the main concerns.
Once this wave of energy pushes east overnight tonight and
tomorrow morning, yet another, stronger shortwave will enter the
region tomorrow afternoon. One difference with this disturbance,
is it will have much more moisture with it. So, brief heavy rain,
along with the frequent lightning and strong gusty winds can be
expected.
Tomorrow evening, as thunderstorms move northeast through
western Montana, they are expected to gain additional moisture
and could pose a problem with areas around Glacier National Park,
such as the Going-to-the-Sun Road, where flash flooding can become
a problem very quickly. Heavy rain rates are anticipated, on the
order of 0.30" or more in 30 minutes or less. As such, we have
issued a flash flood watch for the Going-to-the-Sun Road west of
Logan Pass for Sunday, from 4pm to 8pm MDT Sunday evening. The
main concerns will be rock and debris flowing over the road, if a
thunderstorm moves over that area.
Monday through mid week, an upper level low pressure system will
slowly move across the Northern Rockies. This will bring slightly
below normal temperatures and rain showers, especially to
northwestern Montana. A ridge of high pressure will build over the
region by the end of the week, bringing warmer and drier
conditions back to the Northern Rockies.
&&
.AVIATION...Showers and thunderstorms have begun to develop this
afternoon in north-central Idaho and are moving northeast into
western Montana. These storms have had wind gusts of 40kts, and
are moving northeast toward KMSO. Wind gusts of 40-45kts will be
possible for KMSO between the hours of 06/22Z-07/00Z this
afternoon. KBTM, will also be impacted from now until 07/0600Z
this evening. Similar impacts as to KMSO can be expected for KBTM.
Rain and thunderstorms will weaken as they move further NE closer
to KGPI. Brief gusty winds up to 25-30kts will be possible from
07/01Z-04Z
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning until 9 PM MDT this evening Deerlodge/West
Beaverhead...East Beaverhead.
Flash Flood Watch from Sunday afternoon through Sunday evening
West Glacier Region.
ID...&&In the hours before
Local storm report, Aug 6, 3:22 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
322 PM MDT SAT AUG 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM TSTM WND GST HAMILTON 46.25N 114.16W
08/06/2016 M45 MPH RAVALLI MT NWS EMPLOYEE
.
&&
NWS MISSOULA MT
IRIS SYSTEMSpecial weather statement, Aug 6, 3:25 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 325 PM MDT SAT AUG 6 2016 MTZ006-007-062200- BITTERROOT/SAPPHIRE MOUNTAINS MT-BUTTE/BLACKFOOT REGION MT- 325 PM MDT SAT AUG 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEER LODGE AND SOUTHEASTERN GRANITE COUNTIES UNTIL 400 PM MDT... AT 325 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES SOUTHWEST OF PHILIPSBURG...OR 24 MILES WEST OF ANACONDA...MOVING NORTHEAST AT 15 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GEORGETOWN AND PORTERS CORNER. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4594 11340 4601 11363 4633 11350 4622 11314 TIME...MOT...LOC 2125Z 203DEG 14KT 4612 11345
Special weather statement, Aug 6, 3:31 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 331 PM MDT SAT AUG 6 2016 MTZ007-062215- BUTTE/BLACKFOOT REGION MT- 331 PM MDT SAT AUG 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEER LODGE...EAST CENTRAL GRANITE AND SOUTH CENTRAL POWELL COUNTIES UNTIL 415 PM MDT... AT 331 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF DEER LODGE...MOVING NORTH AT 30 MPH. PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DEER LODGE...GARRISON...GOLDCREEK...BROCK CREEK AND AVON. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4622 11286 4627 11310 4671 11297 4663 11260 TIME...MOT...LOC 2131Z 197DEG 24KT 4642 11291
Special weather statement, Aug 6, 3:40 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
340 PM MDT SAT AUG 6 2016
IDZ009-010-062215-
EASTERN LEMHI COUNTY ID-WESTERN LEMHI COUNTY ID-
340 PM MDT SAT AUG 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEMHI COUNTY UNTIL
415 PM MDT...
AT 339 PM MDT...DOPPLER RADAR WAS TRACKING AN OUTFLOW BOUNDARY FROM
A STRONG THUNDERSTORM NEAR SALMON...MOVING NORTH AT 45 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SALMON...NORTH FORK...CARMEN AND BAKER.
LAT...LON 4509 11400 4551 11412 4552 11377 4548 11376
4545 11378 4543 11376 4541 11377 4539 11373
4537 11374 4536 11373 4533 11374 4529 11370
4509 11368
TIME...MOT...LOC 2139Z 176DEG 39KT 4526 11389Special weather statement, Aug 6, 3:45 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
345 PM MDT SAT AUG 6 2016
MTZ002-062230-
WEST GLACIER REGION MT-
345 PM MDT SAT AUG 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FLATHEAD COUNTY
UNTIL 430 PM MDT...
AT 345 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22
MILES SOUTHWEST OF HEART BUTTE...OR 42 MILES WEST OF CHOTEAU...MOVING
NORTH AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
FLATHEAD COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4794 11292 4796 11298 4793 11303 4792 11307
4798 11325 4817 11317 4813 11313 4814 11309
4815 11307 4812 11305 4813 11300 4812 11298
4807 11298 4806 11294 4803 11295 4802 11290
4798 11288
TIME...MOT...LOC 2145Z 200DEG 22KT 4800 11304Special weather statement, Aug 6, 3:52 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 352 PM MDT SAT AUG 6 2016 IDZ006-MTZ004>006-043-062245- SOUTHERN CLEARWATER MOUNTAINS ID-POTOMAC/SEELEY LAKE REGION MT- MISSOULA/BITTERROOT VALLEYS MT-BITTERROOT/SAPPHIRE MOUNTAINS MT- LOWER CLARK FORK REGION MT- 352 PM MDT SAT AUG 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...NORTHWESTERN RAVALLI...NORTHWESTERN GRANITE AND SOUTHEASTERN MISSOULA COUNTIES UNTIL 445 PM MDT/345 PM PDT/... AT 349 PM MDT/249 PM PDT/...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF VICTOR TO 19 MILES WEST OF PHILIPSBURG. MOVEMENT WAS NORTH AT 35 MPH. WIND GUSTS UP 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. WINDS IN EXCESS OF 50 MPH HAVE BEEN REPORTED WITH THESE THUNDERSTORMS. THE GUST FRONT SHOULD BE IN THE MISSOULA AREA BY 5 PM THIS EVENING. LOCATIONS IMPACTED INCLUDE... MISSOULA...LOLO...STEVENSVILLE...FLORENCE...VICTOR...EAST MISSOULA... BONNER-WEST RIVERSIDE...WYE...CLINTON...QUIGLEY...TURAH...BELL CROSSING AND NIMROD. LAT...LON 4699 11440 4685 11337 4635 11368 4645 11442 TIME...MOT...LOC 2149Z 191DEG 31KT 4647 11447 4636 11369
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:01 PM MDT | Special Weather Statement | MSO | Sanders | 29 min |
| Aug 5, 7:31 PM MDT | Special Weather Statement | MSO | Lake | 29 min |
| Aug 6, 11:01 AM MDT | Red Flag Warning | MSO | Beaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more | 10 hr |
| Aug 6, 2:01 PM MDT | Flash Flood Watch | MSO | Flathead, Lake | 30 hr |
| Aug 6, 2:11 PM MDT | Special Weather Statement | MSO | Ravalli | 49 min |
| Aug 6, 2:52 PM MDT | Special Weather Statement | MSO | Deer Lodge | 38 min |
| Aug 6, 3:18 PM MDT | Special Weather Statement | MSO | Beaverhead | 27 min |
| Aug 6, 3:21 PM MDT | Special Weather Statement | MSO | Ravalli | 39 min |
| Aug 6, 3:25 PM MDT | Special Weather Statement | MSO | Deer Lodge | 35 min |
| Aug 6, 3:31 PM MDT | Special Weather Statement | MSO | Powell | 44 min |
| Aug 6, 3:45 PM MDT | Special Weather Statement | MSO | 45 min | |
| Aug 6, 4:18 PM MDT | Severe Thunderstorm Warning | MSO | Missoula, Ravalli | 42 min |
| Aug 6, 4:37 PM MDT | Special Weather Statement | MSO | Powell | 38 min |
| Aug 6, 4:53 PM MDT | Special Weather Statement | MSO | Flathead | 52 min |
| Aug 6, 5:11 PM MDT | Special Weather Statement | MSO | Flathead | 34 min |
| Aug 6, 5:18 PM MDT | Special Weather Statement | MSO | Lake | 42 min |
| Aug 6, 3:40 PM MDT | Special Weather Statement | MSO | Lemhi | 35 min |
Nearby
Special Weather Statements in Montana, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.